Alert archive / Michigan / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Apr 7, 2020, 4:18 PM CDT for Menominee County, Michigan. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 7, 2020, 4:18 PM CDT (21:18 UTC)
- Expired
- Apr 7, 2020, 4:31 PM CDT
- In force
- 13 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Menominee County, MI
The radar
The Marquette radar (KMQT), 112 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 3:32 PM CDT, 46 minutes earlier.
Area forecast discussion, Apr 7, 3:32 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
432 PM EDT Tue Apr 7 2020
.SHORT TERM...(This evening through Wednesday)
Issued at 404 PM EDT TUE APR 7 2020
As a warm front gradually lifts eastward across Upper Michigan this
afternoon, visible satellite shows partial clearing over the western
U.P. but most area remaining socked in with low clouds. Some fog has
also developed due to high dew points advecting over what remains of
the snowpack and rain falling onto it. Over the somewhat clear area,
temps have risen into the low 50s but they remain in the low 40s
over the cloudy areas. A few small, weak thundershowers will be
moving east across Menominee County this afternoon as well but given
the cool surface temps are obviously very elevated and are expected
to stay well below severe limits given MUCAPE that's only in the 100-
500 J/kg range per SPC Mesoanalysis. As that front continues to lift
away, surface wind will become generally WNW and that clearing will
expand to the central U.P. as well. Over the Keweenaw and east,
however, fog that was generated today over Lake Superior will be
advected onshore under this WNW flow and keep things socked in.
Model visibilities get down to as low as 1/4 mile so it's not
impossible that a Dense Fog Advisory will be needed at some point
tonight, but will hold off and wait until that actually forms before
pulling the trigger. It should begin to diminish Wednesday morning
due to both typical diurnal mixing as well as wind backing to WSW
and thus less onshore.
Tomorrow, a mid-level short wave will be pushing eastward through
the Canadian Prairies and wrapping into a developing closed upper
low. As this happens, a new low center is expected pinch off in
northern Ontario and then deepen quickly tomorrow afternoon. The
system's developing cold front will push across the U.P. in the
afternoon. This means temps will peak early afternoon (especially
west) before cooling in the afternoon. Over the south-central, where
skies will be clear more of the day and the front won't arrive until
after peak diurnal heating, highs should reach the mid to upper 50s
with an isolated 60 reading not out of the question. NW winds will
also become blustery in the afternoon behind the front with
sustained winds up to 20 mph and gusts up to 30 mph expected.
Despite strong fgen with the front, it remains to be seen if any
showers will form with that forcing. The RAP is by far the most
aggressive in developing a wave of rain and lifting it north along
the front since it shows stronger low-level theta-e advection than
in other models. The other CAMs have spottier showers which makes
more sense, so have gone with just chance POPs south and east of a
line from roughly Munising to Iron Mountain. Lapse rates will not
support any thunder from these showers.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 352 PM EDT TUE APR 7 2020
Below normal temperatures look to prevail with chances for showery
precipitation through the end of the week as a slow moving cutoff
low gradually tracks south-southeast across the Great Lakes region.
Wednesday night into early Thursday morning, much colder air starts
to drop south across the region under prevailing northwest flow.
850mb temperatures look to cooling to -8 to -10C, and the depth of
this cold air advection and steeper lapse-rates aloft will allow for
some deeper mixing. This should help support mostly all snow as a p-
type, but kept snowfall amounts on the lower side given the stronger
winds aloft should help shred dendrites quite a bit. Snow should
hold on throughout the day on Thursday especially downwind of Lake
Superior, but across the far south-central any showers that make it
down that way should switch over to rain as temperatures warm just
above freezing. During this time period, the deep mixing tapping
into winds loft around 30-40 knots should allow for blustery
conditions, with some concerns for lakeshore flooding mainly east of
Marquette along the Lake Superior shoreline.
By Friday, the colder air continues to stream across the area under
northwest to north flow. However it does look like drier air and
increasing subsidence starts to move into the region as surface high
pressure arrives from the west. Therefore, did opt to leave the
drier NBM PoPs in there for now. PoPs look to be a bit aggressive
for the weekend, but opted to leave them as is for as there is some
uncertainty. By early next week, a trough becomes well organized
across the central CONUS with a system deepening as it lifts
northeast across the region. Depending on the track of the system we
find ourselves on the wrap around snowy side of the system and
would be more impactful across parts of Upper Michigan.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 432 PM EDT TUE APR 7 2020
Expecting LIFR conditions throughout the afternoon and night at CMX
due to fog over Lake Superior being pushed onshore. Fog should clear
gradually Wed morning as winds becomes WSW and therefore less
onshore. Elsewhere, expecting MVFR to occasionally IFR cigs to
persist for several hours and then clear out this evening, but some
low to mid-level scattered clouds may remain. VFR conditions
expected at the TAF sites tomorrow.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 404 PM EDT TUE APR 7 2020
Main story tonight will be areas of fog, possibly dense, due to rain
falling over the lake and moist air advecting over it. Models are
all aggressive in showing widespread visibilities less than 1 mile
so have issued a Dense Fog Advisory through late morning Wednesday.
Winds during this period will remain light. Wednesday afternoon, a
cold front will push across the lake with WNW winds increasing to 20-
30 kts behind it. Winds are expected to increase further Wednesday
night with gales becoming widespread east of Isle Royale and the
Keweenaw. These gales will last through the day Thursday before
diminishing Thursday night, with some periods of high-end gales to
40 kts possible, especially early Thursday morning. Winds subside
below 20 kts across the lake on Friday and are expected to stay
light through the weekend.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
Dense Fog Advisory from 8 PM EDT /7 PM CDT/ this evening to 11
AM EDT /10 AM CDT/ Wednesday for LSZ240>251-263>267.
Gale Watch from late Wednesday night through late Thursday night
for LSZ244-245-264-266-267.
Gale Watch from late Wednesday night through Thursday evening
for LSZ265.
Gale Watch from late Wednesday night through late Thursday night
for LSZ249>251.
Lake Michigan...
Dense Fog Advisory until 11 PM EDT this evening for LMZ221-248-
250.
&&
SHORT TERM...RJC
LONG TERM...Ritzman
AVIATION...RJC
MARINE...RJCHazardous weather outlook, Apr 7, 3:31 PM CDT, 47 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 431 PM EDT Tue Apr 7 2020 MIZ001>007-009>014-084-085-082045- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 431 PM EDT Tue Apr 7 2020 /331 PM CDT Tue Apr 7 2020/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Water levels on some rivers will remain high due to continued snowmelt runoff. See Flood Advisories for more details. Locally dense fog is possible tonight across the Keweenaw Peninsula, interior west and across parts of eastern Upper Michigan. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Locally dense fog is possible Wednesday morning mainly over the Keweenaw Peninsula and near the Lake Superior shoreline. Additional snowmelt runoff through midweek will continue to cause some additional water level rises on local rivers, streams, and creeks. Minor beach erosion and lakeshore flooding is possible along the Lake Superior shoreline Thursday and Thursday night, mainly east of Marquette and along the northern tip of the Keweenaw Peninsula. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-082045- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 431 PM EDT Tue Apr 7 2020 /331 PM CDT Tue Apr 7 2020/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight Dense fog is likely tonight. See the latest Marine Weather Message for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Northwest gales of 35 to 40 knots are possible Thursday, mainly across the east half of Lake Superior. See the latest Marine Weather Message for further details. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-082045- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 431 PM EDT Tue Apr 7 2020 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Dense fog is likely tonight. See the latest Marine Weather Message for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few northwest gale for gusts to 35 are possible Thursday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Ritzman
In the hours before
Special weather statement, Apr 7, 4:04 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Marquette MI
404 PM CDT Tue Apr 7 2020
MIZ012-072145-
Menominee MI-
404 PM CDT Tue Apr 7 2020
...SPECIAL WEATHER STATEMENT...
At 404 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Crivitz, or 12 miles northwest of Menominee, moving
east at 45 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Arthur Bay, Wallace, Carbondale and Birch Creek.
LAT...LON 4517 8773 4523 8773 4534 8765 4537 8766
4536 8740 4527 8746 4516 8758
TIME...MOT...LOC 2104Z 274DEG 55KT 4524 8782
JPThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 7, 3:01 PM CDT | Gale Watch | MQT | 12 hr | |
| Apr 7, 3:01 PM CDT | Marine Dense Fog Advisory | MQT | 23 hr | |
| Apr 7, 4:04 PM CDT | Special Weather Statement | MQT | Menominee | 41 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.